Colorado, 2014

Winter Weather in Colorado, March 17 to 18, 2014

March 17 to 18, 2014 · NWS GJT · 5 events in 5 counties and zones

A rapidly moving Pacific trough and associated cold front moved through Colorado bringing widespread snowfall and windy conditions to the mountains of northwest Colorado, as well as the lower elevations of the mid and upper Yampa River Basin.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A rapidly moving Pacific trough and associated cold front moved through Colorado bringing widespread snowfall and windy conditions to the mountains of northwest Colorado, as well as the lower elevations of the mid and upper Yampa River Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 17, 9:59 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Mar 17, 9:59 AM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1059 AM MDT MON MAR 17 2014

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 406 AM MDT MON MAR 17 2014

...BIG WEATHER CHANGES IN THE NEXT 12 TO 24 HOURS...

TEMPERATURES WILL SOAR ABOVE NORMAL TODAY FOR A COUPLE OF HOURS
DUE TO SOUTHWEST FLOW AHEAD OF A RAPIDLY MOVING COLD FRONT FROM
THE NORTH. ASSUMING HIGH CLOUDS DO NOT HINDER A SUPERADIABATIC LAPSE
RATE FROM DEVELOPING LATE THIS MORNING...THE REGION IS IN FOR HIGH
WINDS AND A RAPID TEMPERATURE CHANGE THIS AFTERNOON AND EVENING.
WINDS WILL INCREASE BY NOON TODAY AS THE PRESSURE GRADIENT
TIGHTENS AHEAD OF THE FRONT. THE COLD FRONT IS EXPECTED TO PASS
THROUGH UT AND CO THIS EVENING AND FILTER IN SUBSTANTIALLY COLDER
AIR INTO THE REGION. PRECIPITATION WILL BE RELATIVELY LIGHT WITH
THIS SYSTEM...BUT HEAVY SNOWFALL UP TO 8 INCHES IS POSSIBLE IN
THE NORTH CENTRAL MOUNTAINS AND SMALLER AMOUNTS (UP TO 5 INCHES)
AS FAR SOUTH AS VAIL PASS. ELSEWHERE...CONVECTIVE SHOWERS ARE
POSSIBLE BOTH AHEAD OF AND BEHIND THE FRONT IN CAA. THE BEST QG
VERTICAL VELOCITY IS OVER NORTH CENTRAL CO THOUGH NOT ALIGNED WITH
THE STRONGEST FRONTOGENESIS WHICH PASSES THE FOUR CORNERS TONIGHT.
CAA SNOWFALL WILL CONTINUE OVER THE CENTRAL MOUNTAINS AND ACROSS
NORTHERN CO THROUGH TUESDAY EVENING.

UPGRADED WIND ADVISORIES FOR A FEW AREAS IN EASTERN UT AND
NORTHWESTERN CO TO HIGH WIND WARNINGS WITH THIS FORECAST PACKAGE
TO ACCOUNT FOR VALLEY WINDS REACHING 40+ MPH THIS AFTERNOON FOR
AWHILE. PUT MOST CWA ZONES INTO A WIND ADVISORY WITH THE EXCEPTION
OF MOUNTAIN ZONES ALONG THE DIVIDE WHERE FORECAST DOES NOT QUITE
REACH ADVISORY CRITERIA. WINTER WX ADVISORY FOR THE NORTH CENTRAL
MTN AREAS AND VAIL PASS CONTINUE THROUGH TUESDAY TO ACCOUNT FOR
THE ON AND OFF SNOWFALL EXPECTED IN THESE AREAS.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 406 AM MDT MON MAR 17 2014

SNOW SHOWERS WINDS DOWN TUESDAY EVENING ACROSS THE NORTHERN AND
CENTRAL COLORADO MOUNTAINS...WITH WINDS DIMINISHING AND SKIES
CLEARING OVERNIGHT AS HIGH PRESSURE BUILDS IN FROM THE WEST. WEST
NORTHWEST FLOW BECOMES FIRMLY ENTRENCHED WEDNESDAY AND LOOKS TO
REMAIN IN PLACE FLATTENS A BIT LATE WEDNESDAY WITH WEST TO
NORTHWEST THROUGH THE END OF THE WEEK. BEST ENERGY STAYS WELL
NORTH OF THE FORECAST AREA WITH DRY AND WARMER CONDITIONS
EXPECTED. NEXT POTENTIAL WEATHER MAKER FOR OUR AREA ARRIVE
SATURDAY AND SUNDAY WITH BOTH THE ECMWF AND GFS DRAGGING A WEAK
PACIFIC WAVE INLAND AND ACROSS THE FORECAST AREA. MOISTURE MAY BE
THE MISSING LINK FOR A WIDESPREAD EVENT AND NOT READY TO START
BROAD BRUSHING THE WEEKEND WITH HIGH POPS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1053 AM MDT MON MAR 17 2014

A STRONG COLD FRONT WILL BRING STRONG WINDS TO THE AREA TODAY
ALONG WITH SOME SNOW FOR THE HIGHER ELEVATIONS OF THE NORTH AND
CENTRAL MOUNTAINS. SOUTHWESTERLY WINDS WILL BECOME MORE WESTERLY
TO NORTHWESTERLY AS THE DAY PROGRESSES WITH WINDS OF 30 TO 40 KTS
BEING COMMON WITH SOME GUSTS REACHING 45 TO 55KTS.
KCAG...KEEO...KHDN...AND SURROUNDING AIRFIELDS CAN EXPECT THE
STRONGER WINDS. DUE TO WINDS...TURBULENCE CAN BE EXPECTED ALONG
WITH LLWS ESPECIALLY FOR KEGE...KASE...KCNY. WINDS WILL START
SUBSIDING AROUND 03Z IF NOT A LITTLE SOONER.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING
     COZ006>008-011-014-020>022.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING COZ001-002.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING COZ003-009-017.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM MDT
     TUESDAY COZ004-010-013.

UT...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING UTZ023-025.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING UTZ022-024.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING UTZ027-029.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING UTZ028.

&&

SHORT TERM...JAM
LONG TERM...JDC
AVIATION...TGR
Hazardous weather outlook, Mar 17, 4:29 AM MST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
529 AM MDT MON MAR 17 2014

COZ001>014-017>023-UTZ022>025-027>029-181200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
529 AM MDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND EVENING. THIS FRONT WILL BRING VERY WINDY CONDITIONS ALONG
WITH AN INCREASING CHANCE FOR RAIN AND SNOW THROUGH THE DAY AND
INTO TONIGHT. HIGH WIND WARNINGS AND ADVISORIES HAVE BEEN ISSUED
FOR MUCH OF EASTERN UTAH AND WESTERN COLORADO WITH WINTER WEATHER
ADVISORIES TONIGHT AND TUESDAY FOR THE NORTHERN COLORADO
MOUNTAINS. VALLEYS CAN EXPECT WIND GUSTS OF 40 TO 50 MPH WHILE THE
MOUNTAINS WILL LIKELY SEE WIND GUSTS OF 50 TO 60 MPH. SNOW
ACCUMULATIONS FOR THE NORTHERN MOUNTAINS WILL RANGE FOR 4 TO 8
INCHES TONIGHT AND TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW SHOWERS WILL LINGER OVER THE NORTHERN COLORADO MOUNTAINS ON
TUESDAY AS WINDS DIMINISH. DRY AND WARMER CONDITIONS ARE THEN
EXPECTED TO MOVE IN FOR THE REMAINDER OF WORK WEEK. THE NEXT
CHANCE FOR RAIN AND SNOW WILL ARRIVE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 17, 12:09 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
109 PM MDT MON MAR 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     NON-TSTM WND GST 2 NNW MONTROSE          38.51N 107.88W
03/17/2014  M45 MPH          MONTROSE           CO   ASOS

&&

EVENT NUMBER GJT1400783

TB
Local storm report, Mar 17, 12:10 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
110 PM MDT MON MAR 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     NON-TSTM WND GST 1 ESE CRAIG             40.51N 107.53W
03/17/2014  M45 MPH          MOFFAT             CO   ASOS

&&

EVENT NUMBER GJT1400784

TB
Local storm report, Mar 17, 1:03 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
203 PM MDT MON MAR 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     NON-TSTM WND GST 1 S MEEKER              40.04N 107.89W
03/17/2014  M45 MPH          RIO BLANCO         CO   ASOS

&&

EVENT NUMBER GJT1400785

TB
Local storm report, Mar 17, 1:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
224 PM MDT MON MAR 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     NON-TSTM WND GST 1 ESE VERNAL            40.44N 109.51W
03/17/2014  M47 MPH          UINTAH             UT   ASOS

&&

EVENT NUMBER GJT1400786

TB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
March 17, 2:00 PM MST to March 18, 9:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall totals of 7 to 12 inches were measured across the area. Locally higher amounts included the Tower SNOTEL site with 15 inches. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
March 17, 3:00 PM MST to March 18, 7:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 9 inches were measured across the area. Wind gusts of 30 to 50 mph produced extensive blowing and drifting snow with localized blizzard conditions.

Winter Weather, Flattop Mountains

When
March 17, 5:00 PM MST to March 18, 1:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 6 inches were measured across the area. Wind gusts of 20 to 30 mph produced blowing and drifting snow at times.

Winter Weather, Central Yampa River Basin

When
March 17, 11:00 PM MST to March 18, 8:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall totals of 1 to 4 inches were measured across the area. Wind gusts of 20 to 25 mph produced blowing and drifting snow at times.

Winter Weather, Upper Yampa River Basin

When
March 18, 12:00 AM MST to 7:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 5 inches were measured across the area. Wind gusts of 20 to 25 mph produced some areas of blowing and drifting.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559462, 559463, 559464, 559465, 560753.